Michigan, 2026

Winter Storm in Michigan, March 12 to 13, 2026

March 12 to 13, 2026 · NWS MQT · 15 events in 15 counties and zones

A strong clipper low tracked through the Upper Great Lakes, bringing widespread heavy snowfall which transitioned to lake enhanced/effect as the storm progressed. Over a foot of snow fell at several locations.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong clipper low tracked through the Upper Great Lakes, bringing widespread heavy snowfall which transitioned to lake enhanced/effect as the storm progressed. Over a foot of snow fell at several locations. Many school districts, colleges and a few businesses were closed across the U.P.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 12, 1:39 PM EST, 5 hours 21 minutes earlier. Its key messages:

  • Widespread snowfall is expected tonight into Friday. Strong winds could bring near whiteout conditions, especially over the eastern U.P. and Keweenaw late tonight into early Friday morning. Poor visibility in snow/blowing snow is also expected near the Lake Superior shoreline on Friday as gusty winds become northerly. Winter Storm Warnings are in effect for all of the U.P.
  • A significant winter storm will track through the Great Lakes late this weekend bringing heavy snow and strong winds. Uncertainty remains with the track of this system, however there is the potential for significant impacts to the region.
Area forecast discussion, Mar 12, 1:39 PM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
239 PM EDT Thu Mar 12 2026

.KEY MESSAGES...

- Widespread snowfall is expected tonight into Friday. Strong winds
could bring near whiteout conditions, especially over the eastern
U.P. and Keweenaw late tonight into early Friday morning. Poor
visibility in snow/blowing snow is also expected near the Lake
Superior shoreline on Friday as gusty winds become northerly. Winter
Storm Warnings are in effect for all of the U.P.

- A significant winter storm will track through the Great Lakes late
this weekend bringing heavy snow and strong winds. Uncertainty
remains with the track of this system, however there is the
potential for significant impacts to the region.

&&

.DISCUSSION...
Issued at 238 PM EDT Thu Mar 12 2026

This afternoon satellite water vapor imagery and model height
analysis show broad upper level troughing over much of Canada and
the United States with a strong jet stream coming into the Pacific
Northwest. Shortwave ridging ahead of the next disturbance over the
Pacific Northwest was providing mainly sunny skies over the area
today except for lake effect cloudiness in the Keweenaw and parts of
the north-central U.P. A band of snow showers offshore from was
Marquette County moving into Alger County most of the morning and
early afternoon. Some of these snow showers were on the stronger
side this morning but diurnal instability over the land had caused
the snow showers to become much less organized and scattered over
the last hour or so. Temperatures were in the 20s and 30s.

A strong, fast moving, clipper will move through the Upper Great
Lakes tonight into Friday. This will bring hazardous winter weather
back into the U.P. with the combination of heavy snow and blowing
snow. Winter Storm Warnings are in effect for all of the U.P.

Most guidance has shifted south a bit with the track of the low,
with solutions that previously were moving the low overhead (less
snowy solution) now keeping the low just south of the U.P. Other
guidance puts the heaviest precipitation even further south over
northern WI and the far southern U.P. Have taken the middle of the
road approach with the blended solution.

As the low approaches tonight strong FGEN and isentropic lift will
overspread the U.P. with moderate to heavy snow developing over the
area. REFS probs for 1+ in/hr snowfall rates are near 100% over the
Keweenaw and central/eastern U.P. late tonight into the early
morning hours. These rates combined with southeasterly winds gusting
30-40mph (up to 50 mph over the Keweenaw) will result in whiteout
conditions at times, through not expecting the conditions to last
long enough for blizzard criteria. The result will be a widespread 4-
9" snowfall overnight, with areas along the Lake Superior shoreline
seeing the lower end of the snowfall due to downslope flow.

Lakeshore flooding could also be an issue along the eastern side of
the Keweenaw where wave heights of 17-18ft are forecast and along
northern Lake Michigan where wave heights will reach 10 ft. Issued
Lakeshore Flood Advisory for the late night and Friday morning hours.

On Friday the low will quickly move to Upper Lower Michigan by
afternoon and Ontario by evening. Expect light to moderate snow over
the northern half of the U.P. on Friday behind the low pressure.
Lake effect snow will develop in the north winds snowbelts along
with upslope flow to product another 4-6" of snowfall over the north
winds snowbelts. Winds will be strong along the lakeshore as well,
gusting to 40 mph. This will will further reduce visibility with
blowing snow, especially for the M-28 corridor. Due to the strong
winds, additional snowfall close to the lakeshore on Friday will be
less, closer to a few inches as convergence gets pushed inland from
the lakeshore.

Lake effect will ramp down overnight Friday night with seasonal
weather expected for Saturday, which should give people a chance to
dig out before the next system arrives on Sunday.

All eyes turn to late Saturday night into Sunday as a strong winter
storm takes shape in the lee of the Rockies. This system will track
through the Great Lakes Sunday into Monday bringing a band of very
heavy snowfall and possibly strong winds to the region. The EPS is
stronger with the system suggesting that it could bring blizzard
conditions similar to that of the late December storm, through
without the heavy wet snow (which was very problematic) at the onset
as this system will be colder. The GEFS, while still strong, is
weaker with the system and would have less impactful wind/blowing
snow. Both sets of ensemble members also have the region on the
western edge, suggesting the heaviest snowfall would be over the
eastern U.P. with heavier snow becoming increasingly dependent on
lake effect and orographic lift as you move west through the U.P.
Please continue to monitor the forecast as changes to the forecast
track and details are likely as we get closer to the event.

Monday into Wednesday will see much colder air move into the area
with highs only in the teens Monday, low to mid 20s Tuesday and
upper 20s Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 223 PM EDT Thu Mar 12 2026

VFR conditions this afternoon persist into this evening, but expect
deteriorating conditions from west to east tonight when a low tracks
into northern WI. Primarily IFR/LIFR vis and MVFR/IFR cigs are
expected with the snow and blowing snow tonight into Friday, however
some brief periods of VLIFR vis can't be ruled out in heavier snow.
Added in a TEMPO group at SAW where the highest confidence was for
VLIFR. Winds become variable this afternoon before increasing out of
the southeast to east. As the low tracks across northern WI, a
strong low level jet arrives impacting all sites with gusts up to 25-
35 kts and LLWS late tonight. Winds remain elevated into Friday as
the low tracks over northern Lower MI, becoming more northerly
through the day.

&&

.MARINE...
Issued at 238 PM EDT Thu Mar 12 2026

A quick moving 29.1 inch low will move through the Upper Great Lakes
tonight, reaching upper Lower Michigan by Friday afternoon and Lake
Huron by evening. Ahead of the low southeast gales of 40-45kt will
develop tonight with waves building 12-18 feet. Winds will shift
northerly on Friday morning as the low pushes east with gales to
40kt. Northerly winds subside on Friday night and shift southwest on
Saturday as ridging builds over the area. Another strong but slower
moving low pressure will move through the Great Lakes Sunday into
Monday with gales expected and possibly storm force winds (50-70%
chance). Much colder air will also arrive Sunday into Monday with
heavy freezing spray expected.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 8 PM EDT /7 PM CDT/ this evening to
     2 PM EDT /1 PM CDT/ Friday for MIZ001>004-009-010-084.

  Lakeshore Flood Advisory from 5 AM to 2 PM EDT Friday for
     MIZ001.

  Winter Storm Warning from 11 PM this evening to 5 PM EDT
     Friday for MIZ005.

  Winter Storm Warning from midnight tonight to 8 PM EDT Friday
     for MIZ006-007-013-014-085.

  Winter Storm Warning from 10 PM this evening to 1 PM CDT
     Friday for MIZ011-012.

  Lakeshore Flood Advisory from 2 AM to 2 PM EDT Friday for
     MIZ013-014.

Lake Superior...
  Gale Warning from 10 PM EDT /9 PM CDT/ this evening to 11 AM
     EDT /10 AM CDT/ Friday for LSZ162.

  Gale Warning from 11 PM this evening to 2 PM EDT Friday for
     LSZ242-263.

  Gale Warning from 11 PM this evening to 2 AM EDT Saturday for
     LSZ243>251-264>267.

Lake Michigan...
  Gale Warning from midnight tonight to 4 PM EDT Friday for
     LMZ248-250.

&&

DISCUSSION...NL
AVIATION...77
MARINE...LC/NL
Hazardous weather outlook, Mar 12, 2:23 PM EST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
323 PM EDT Thu Mar 12 2026

MIZ001>007-009>014-084-085-131930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
323 PM EDT Thu Mar 12 2026 /223 PM CDT Thu Mar 12 2026/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Widespread snow and blowing snow is expected to impact the U.P.
tonight. See the latest Winter Weather Message for additional
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread moderate to heavy snow continues Friday morning, then
transitions to light to moderate lake effect snow into Friday
afternoon. See the latest Winter Weather Message for additional
information.

Yet another winter weather event is possible Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-131930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
323 PM EDT Thu Mar 12 2026 /223 PM CDT Thu Mar 12 2026/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A clipper system will produce widespread gales beginning late
tonight. See the latest Great Lakes Forecast and Marine Weather
Message for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gales persist into Friday, gradually tapering from west to east
during the afternoon and evening. See the latest Great Lakes
Forecast and Marine Weather Message for more information.

A strong low pressure will bring widespread gales to the lake on
Sunday into Monday, with a 70% chance for storm force winds.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-131930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
323 PM EDT Thu Mar 12 2026

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Southeast gales to 40 kts are expected beginning late tonight.
See the latest Marine Weather Message for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Southeast gales to 40 kts are expected early Friday. See the
latest Marine Weather Message for more information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

NJL

In the hours before

Local storm report, Mar 12, 1:33 PM EST, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
233 PM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     Snow             Munising                46.41N 86.65W
03/12/2026  M4.5 Inch        Alger              MI   Public

            Since last night. Measured by OPL.

&&

TAP
Local storm report, Mar 12, 1:34 PM EST, 5 hours 26 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Marquette MI
234 PM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     Snow             Munising                46.41N 86.65W
03/12/2026  M4.5 Inch        Alger              MI   NWS Employee

            Corrects previous snow report from Munising
            for reporting source. Since last night.
            Measured by OPL.

&&

TAP
Local storm report, Mar 12, 3:50 PM EST, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
450 PM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Snow             4 SSE Au Sable Point    46.62N 86.10W
03/12/2026  E6.0 Inch        Alger              MI   Public

            Estimated storm total snowfall three miles
            south of the Log Slide. Storm total is
            through noon today. Delayed report.

&&

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Keweenaw

When
March 12, 7:00 PM EST to March 13, 1:00 PM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heavy snowfall and winds gusting to 40 mph created difficult travel conditions across the Keweenaw. Snowfall analysis showed over a foot of snowfall. Key impacts: travel delays.

Winter Storm, Northern Houghton

When
March 12, 7:00 PM EST to March 13, 1:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy snowfall and winds gusting to 51 mph created difficult travel conditions in the Houghton area. Snowfall analysis and observations showed 8-12 of snowfall. Key impacts: travel delays, school closures.

Winter Storm, Ontonagon

When
March 12, 7:00 PM EST to March 13, 1:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in Ontonagon County. Snowfall analysis and observations showed 2-12 of snowfall, with the heaviest amounts over the southern portion of the county. Key impacts: travel delays, school closures.

Winter Storm, Gogebic

When
March 12, 6:00 PM CST to March 13, 12:00 PM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in Gogebic County. Snowfall analysis and observations showed 6-12 of snowfall over much of the county, lesser amounts were observed close to the lakeshore. Key impacts: travel delays, school closures.

Winter Storm, Baraga

When
March 12, 7:00 PM EST to March 13, 1:00 PM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in Baraga County. Snowfall analysis and observations showed 8-12 of snowfall, with the heaviest amounts over the higher terrain. Key impacts: travel delays, school closures.

Winter Storm, Southern Houghton

When
March 12, 7:00 PM EST to March 13, 1:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in southern Houghton County. Snowfall analysis and observations showed 6-12 of snowfall, with the heaviest amounts over the northern portion of the zone. Key impacts: travel delays, school closures.

Winter Storm, Iron

When
March 12, 6:00 PM CST to March 13, 12:00 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in Iron County. Snowfall analysis and observations showed 6-12 of snowfall over much of the county. Key impacts: travel delays, school closures.

Winter Storm, Dickinson

When
March 12, 9:00 PM CST to March 13, 12:00 PM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in Dickinson County. Snowfall analysis and observations showed 6-12 of snowfall over much of the county. Key impacts: travel delays, school closures.

Winter Storm, Marquette

When
March 12, 10:00 PM EST to March 13, 4:00 PM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in Marquette County. Snowfall analysis and observations showed 8-12 of snowfall, with locally higher amounts over the higher terrain. Key impacts: travel delays, school closures.

Winter Storm, Menominee

When
March 12, 9:00 PM CST to March 13, 12:00 PM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in Menominee County. Snowfall analysis and observations showed 3-12 of snowfall with the lighter amounts in the Menominee area. Key impacts: travel delays, school closures.

Winter Storm, Alger

When
March 12, 11:00 PM EST to March 13, 7:00 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Heavy snowfall and gusty winds created difficult travel conditions in Alger County. Snowfall analysis and observations showed 8-12 of snowfall. Winds gusted to 41mph at KP53 (Munising ASOS) at 4:32 pm EST on 3/13. Key impacts: travel delays, school closures.

Winter Storm, Delta

When
March 12, 11:00 PM EST to March 13, 7:00 PM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Heavy snowfall and gusty winds created difficult travel conditions in Delta County. Snowfall analysis and observations showed 8-12 of snowfall. Winds gusted to 42mph at KESC (Escanaba AWOS) at 5:22 am EST on 3/13. Key impacts: travel delays, school closures.

Winter Storm, Northern Schoolcraft

When
March 12, 11:00 PM EST to March 13, 7:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in Northern Schoolcraft County. Snowfall analysis showed 6-12 of snowfall. Key impacts: travel delays, school closures.

Winter Storm, Southern Schoolcraft

When
March 12, 11:00 PM EST to March 13, 7:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in Southern Schoolcraft County. Snowfall analysis showed 6-12 of snowfall with locally higher to over a foot around Manistique. Key impacts: travel delays, school closures.

Winter Storm, Luce

When
March 12, 11:00 PM EST to March 13, 7:00 PM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Heavy snowfall created difficult travel conditions in Luce County. Snowfall analysis showed 3-8 of snowfall. Key impacts: travel delays, school closures.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322732, 1322734, 1322736, 1322737, 1322739, 1322740, 1322741, 1322742, 1322744, 1322745, 1322746, 1322748, 1322749, 1322750, 1322751.